Thunderstorm Wind, Sumner
- When
- June 22, 3:00 PM CST to 3:01 PM CST
- Where
- Sumner County, Wellington
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 37.270, -97.400
A storm chaser estimated the winds to be 70 to 75 mph.
Some severe thunderstorms moved through south central Kansas during the late afternoon and evening. They produced 60 to 80 mph winds and hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Some severe thunderstorms moved through south central Kansas during the late afternoon and evening. They produced 60 to 80 mph winds and hail up to the size of golf balls. Damage to trees and roofs occurred with this activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 22, 2:15 PM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 315 PM CDT Wed Jun 22 2022 .SHORT TERM...(This evening through Saturday night) Issued at 310 PM CDT Wed Jun 22 2022 Showers from this morning continue to linger across portions of central KS this afternoon along the axis of highest precipitable water (1.9" axis). However, the main focus of this afternoon will fall across southern KS in the of a stalled cold front currently along the KS/OK border and outflow boundary in northeast Oklahoma which arches back into south central KS. The cloud shield arching from central KS back toward SW KS is likely developing another differential heating induced baroclinic zone from Kingman County west toward DDC. ML CAPE in the 3500-4000 j/kg range and marginal shear of 20 to 30kts will support mainly multicell clusters this afternoon into early evening. Marginally severe hail will be possible, but damaging winds are the more dominant threat with DCAPE values in excess of 1000J/kg. Wouldn't be surprised to see a landspout today given very slow moving sfc boundaries and exceptional 0-3km CAPE (180j/kg) and 0-3km lapse rates >8 C/km. Localized flooding will also be a concerned for storms that develop this afternoon and evening with very high PW values resulting in efficient rainfall, and very slow storm motions. Increasing moisture transport developing this evening and tonight will bring additional chances for storms, some of which could be strong. At this time thinking these elevated storms will be focused mainly across central KS and extending southeastward along the NE fringe of the CWA, as best moisture transport and instability drift northeastward. Strong to severe storms will be possible again tomorrow as a sfc low develops over western KS in concert with an embedded shortwave progged to move across the area. Central KS will have the best chance of seeing severe storms where nearly 40-50kts of shear will be present with appreciable instability. That said, some of the more hi- res solutions resolve a tightening dryline extending into south central KS, with <20 J/kg CIN in the afternoon, though potentially with less shear to work with. Woudln't be surprised to see an isolated storm or two further south. While large hail and damaging winds would be the main threat tomorrow, backed sfc winds will keep the tornado threat around. Will have to keep an eye on this period. Temperature wise, the hot temps will continue for a couple more days with highs in the 90s tomorrow and upper 90s and low 100s Friday before some relief begins to arrive this weekend. .LONG TERM...(Sunday through Wednesday) Issued at 310 PM CDT Wed Jun 22 2022 A welcomed cold front will push through the area Saturday into Sunday bringing relief to the heat. A few showers and storms will be possible Saturday and Sunday as the front rolls through. Highs Sunday will feel much "cooler" with temps in the upper 70s to low 80s with lows getting into the low 60s and upper 50s for some. However, the cooler temps don't look to stick around long with highs in the upper 80s and low 90s returning by mid week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1229 PM CDT Wed Jun 22 2022 Main aviation concern will be storm chances this afternoon and early evening. Showers and a couple storms have remained over central KS the last several hours as water vapor imagery shows a mid level moisture plume remaining in place along with persistent mid level moisture transport. However, most of this activity has been showers and not storms. Additional storms are expected across southern KS generally after 4 pm along a weakening cold front. The sites most likely to be impacted will be KICT and KHUT. This activity should start to diminish after around 03z. Main threat with these storms will be downburst winds. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 93 77 100 / 30 20 0 0 Hutchinson 69 93 76 101 / 20 20 0 0 Newton 69 91 77 98 / 20 20 10 0 ElDorado 69 88 75 96 / 20 20 10 0 Winfield-KWLD 70 93 76 99 / 30 10 0 0 Russell 68 94 74 103 / 30 30 30 0 Great Bend 69 95 75 103 / 20 20 10 0 Salina 70 93 77 103 / 40 40 20 0 McPherson 70 91 76 101 / 30 30 10 0 Coffeyville 72 90 75 96 / 20 20 10 0 Chanute 71 88 74 95 / 20 20 10 0 Iola 70 87 74 94 / 20 20 10 10 Parsons-KPPF 72 89 75 96 / 20 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KMB LONG TERM...KMB AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 335 PM CDT Wed Jun 22 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 335 PM CDT Wed Jun 22 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Evening and Tonight Strong to marginally severe storms expected across south central Kansas. Wind gusts up to 60 mph are the main concern, with dime to quarter sized hail possible as well. Localized flooding will be possible due to slow moving storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will continue across the region for Thursday afternoon and evening. The highest threat will be across central Kansas. Strong to severe storms will be possible with quarter to half dollar size hail, wind gusts of 50 to 60 mph. A tornado cannot be ruled out. There are additional chances for storms Friday night in north central Kansas and across the area Saturday through early Sunday. A few strong storms with wind gusts to 50 mph, small hail and locally heavy rainfall are possible through this period. On Friday,afternoon heat indices may climb to 102 to 105. Heat indices on Saturday are anticipated to be around 100 in portions of south central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
239 PM CDT Wed Jun 22 2022
KSZ092-222015-
Sumner KS-
239 PM CDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of northeastern Sumner
County through 315 PM CDT...
At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Conway Springs, moving northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Belle Plaine, Conway Springs, Wellington Airport and Riverdale.
This includes Interstate 35 between Mile Markers 22 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3727 9762 3741 9763 3748 9732 3748 9731
3732 9725
TIME...MOT...LOC 1939Z 239DEG 5KT 3738 9750
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LAWSONSpecial Weather Statement
National Weather Service Wichita KS
309 PM CDT Wed Jun 22 2022
KSZ083-092-222045-
Sumner KS-Sedgwick KS-
309 PM CDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of southwestern
Sedgwick and northwestern Sumner Counties through 345 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Viola, or near Conway Springs, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clearwater, Conway Springs and Viola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3736 9771 3752 9776 3756 9749 3743 9741
TIME...MOT...LOC 2009Z 247DEG 7KT 3746 9761
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LAWSONSpecial Weather Statement
National Weather Service Wichita KS
313 PM CDT Wed Jun 22 2022
KSZ082-222045-
Kingman KS-
313 PM CDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of northwestern Kingman
County through 345 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cunningham, or 8 miles east of Cairo, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cunningham, Willowdale and Penalosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3770 9847 3773 9825 3773 9816 3748 9814
3751 9847
TIME...MOT...LOC 2013Z 263DEG 10KT 3761 9840
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LAWSONSpecial Weather Statement
National Weather Service Wichita KS
328 PM CDT Wed Jun 22 2022
KSZ082-222100-
Kingman KS-
328 PM CDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of southeastern Kingman
County through 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Norwich, or 12 miles southeast of Kingman, moving
east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norwich and Murdock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3741 9805 3758 9807 3760 9781 3741 9781
TIME...MOT...LOC 2028Z 268DEG 8KT 3750 9797
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LAWSONThe Wichita radar (KICT), 43 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
A storm chaser estimated the winds to be 70 to 75 mph.
Quarter sized hail was accompanied by 70 to 80 mph winds.
Damage was reported to some fences, and trees were blown down along with a light pole. An air conditioner was moved off of its cement pad.
City of Bentley Police Chief reported they had ping pong ball sized hail and an estimated 70 mph straight line winds. There was damage to four houses both the roofs and windows. One commercial structure had the roof lifted off and a wall leaning out to one side.
Pictures sent via social media of golf ball sized hail.
Damage was reported to the roofs of a barn and a house.
Ping pong ball sized hail and significant tree limbs were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041244, 1041241, 1041245, 1041243, 1041240, 1041242, 1041239.